Stroke patients ignoring GP advice because of drug side effects

editorial image

Some stroke patients are ignoring their GPs and stopping potentially life saving treatments such as statins because they suffer from minor side effects.

Each year around 100,000 Britons suffer a first stroke and there are over 1.2 million stroke survivors in the UK.

Three in ten will go on to have another stroke, one in eight strokes are deadly within the first 30 days and one in four within a year.

It costs the NHS about £9 billion a year in stroke care.

To minimise getting another stroke patients are prescribed medicines to prevent and dissolve blood clots, reduce blood pressure and reduce cholesterol levels.

They may be offered a regular dose of aspirin which is an antiplatelet that reduces the chances of another clot forming.

Side effects

But side effects can include indigestion and stomach aches, and in rare cases hives, tinnitus, breathing difficulties, an allergic reaction or bleeding in the stomach or in the brain

They could be prescribed anticoagulants such as Warfarin but this blood thinner increases the risk of bleeding in the first few weeks and can cause headaches.

Or they could take or antihypertensives such as (ACE) inhibitors, calcium channel blockers, beta-blockers and alpha-blockers but known side effects include headaches, dizziness, tiredness, flu-like symptoms and rashes.

Stains are known to cause nosebleeds, sore throat, a runny or blocked nose, headache, feeling sick, constipation, diarrhoea, indigestion or flatulence, or muscle and joint pain affecting up to one in 10 people.

One in 100 people taking statins will experience more severe side effects including insomnia, dizziness, loss of sensation or tingling in the nerve endings of the hands and feet, memory problems, blurred vision, ringing in the ears, skin problems and feeling unusually tired or physically weak.

Reduced risk of recurrence

Yet these secondary prevention medications can reduce risk of stroke recurrence by up to 75 per cent.

These include being offered a regular dose of aspirin which is an antiplatelet, which reduces the chances of another clot forming, anticoagulants such as Warfarin, or antihypertensives such as (ACE) inhibitors, calcium channel blockers, beta-blockers and alpha-blockers

But a new study led by Queen Mary University of London found patients’ persistence with these medications decreases over time because a minority of people experience side effects, which are mild in most cases.

Some stroke survivors even said they ignore their doctor’s advice and stopped taking the medicines completely.

Now researchers are urging GPs to ensure their patients are aware of alternative medicines and treatments if they are experiencing side effects, such as aches and tiredness so preventative treatments can continue.

Lead Researcher and National Institute for Health Research Academic Clinical Lecturer Dr Anna De Simoni said: “Side effects of medications, in particular statins may cause anxiety and resentment in some patients, and their concerns are not always addressed by practitioners.

“The use of antihypertensives, lipid lowering agents and anticoagulants/antiplatelets

may reduce the risk of stroke by about 75 per cent.

“However, persistence with secondary prevention medications decreases over time, in particular for statins and anticoagulants/antiplatelets.

“Data from the Netherlands revealed that by one year after stroke, 22 per cent of stroke survivors who had been taking oral anticoagulation had stopped, half of whom did so ‘for non-medical reasons.’”

Forum analysis

The analysis, involving University of Cambridge, was performed on the archives from TalkStroke, a UK online forum hosted by the Stroke Association.

The forum is used by patients with stroke and their carers, and generated 21,596 posts during 2004-2011.

Of these 50 participants were found to discuss GP advice on prevention medications in 43 discussion threads.

While most advice was followed, GP advice was sometimes disregarded when related to dealing with statin side effects.

Some patients even stopped the medication after just one or two attempts by the GP to adjust statin treatment.

“Lost hope”

Dr De Simoni said: “I am a GP and these findings have changed my own practice when I start patients on statins and when they consult about side effects.

“Given the variety of cholesterol lowering treatments and possible approaches to manage statin intolerant patients, I was surprised to see that patients seemingly lost hope after only one or two contacts with their GPs, unaware that a better regimen may have been available or that their GP would have been able to carry out another change in medication.

“In my practice I am now advising patients that multiple treatment options are available, and several attempts may be required before a suitable treatment is found.

“It is also important to pro-actively invite them to seek help if side effects are experienced and don’t improve.”

The researchers noted advising patients to persist with statin side effects to prevent further strokes could result in the patient stopping the medication altogether.

But following up by phone or by appointment after any change in treatment or advice could ensure issues are resolved.

The study found forum participants did not make incorrect or misleading statements, but instead provided appropriate peer support, underlined the central role of GPs in managing medications, and their shared-decision making with clinicians was improved by online peer-to-peer discussions.